Iowa, 2019

Flash Flood and Heavy Rain in Iowa, July 2 to 3, 2019

July 2 to 3, 2019 · NWS DMX · 11 events in 2 counties and zones

Traditional severe weather parameters were lackluster during this event with MUCAPE values predominantly in the 500 to 1500 J/kg range and negligible effective bulk shear. Even precipitable water values, low level moisture transport, and low level jet strength were on the lower end of the spectrum.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Traditional severe weather parameters were lackluster during this event with MUCAPE values predominantly in the 500 to 1500 J/kg range and negligible effective bulk shear. Even precipitable water values, low level moisture transport, and low level jet strength were on the lower end of the spectrum. One item that was in favor of storm initiation and heavy rainfall though was the presence of a stationary boundary across central Iowa much of July 2nd and 3rd. With the boundary in place and moist low levels, it did not take much to initiate multiple rounds of storms. The primary rounds were seen during the mid to late afternoon on the 2nd, near peak heating, and then overnight, aided by a weak low level jet. By the morning of the 3rd, a number of stations around Fort Dodge and down towards Ames had reported between 2 and 4.5 inches of rainfall. While most locations did not have any water issues, the Fort Dodge urban area did experience a period of flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 2, 5:32 AM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 2, 5:32 AM CST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
632 AM CDT Tue Jul 2 2019

.SHORT TERM.../Today through Wednesday/
Issued at 339 AM CDT Tue Jul 2 2019

 Very slow moving frontal boundary will sag into the state today and
move very little through Wednesday.  Over the next 36 hours the
frontal boundary will occupy real estate between highway 20 and I-
80.  Interacting with this boundary aloft will be a series of
shortwave moving across the state.  This boundary will be the focus
for thunderstorms and chances will be higher with the passage of
these shortwaves.  Despite high instability across the area in
question this afternoon and evening with 2500+ J/Kg of CAPE, shear
is pretty weak.  Still...low level winds from soundings show 15 to
25kts near surface and PWATS in excess of 2 inches.  With the
overall slow movement of any storms that develop, heavy rain would
be a threat this afternoon and tonight with some potential for wind
as well.

For Wednesday, convective trends will be more muddled.  The boundary
will sink to near the I-80 corridor while aloft a decent shortwave
will ride across northern Iowa with a second stronger wave impacting
much of the state in the afternoon.  We could see more widespread
precip both along the frontal boundary and across the north.  Later
in the day Wednesday when the stronger wave comes in, additional
storms will develop with the potential for some to be severe...along
with another heavy rain threat.

.LONG TERM.../Wednesday through Monday/
Issued at 339 AM CDT Tue Jul 2 2019

/Wednesday Night through Friday/...Confidence: Medium

Warm and humid conditions are expected at least through Saturday
with both the Euro and GFS finally showing a minor pattern change
which favors a more northwesterly flow aloft compared to our present
west to southwest pattern.  In the near term, the focus remains on
ripples of energy propagating east northeast into the region
resulting in rounds of thunderstorms.  By 00z Thursday, the GFS has
a more pronounced shortwave tracking north into Iowa with warm air
advection being lifted over the retreating boundary that will have
moved south today and Wednesday.  The Euro is similar with the
synoptic features, but appears to lift the boundary about 3 to 5
hours faster with the short wave not catching up with the boundary
until around 12z Thursday when the front is situated more over
northeast Iowa.  Though it appears to be a minor difference, rain
free evening holiday festivities may be less favored if the GFS is
more correct than the Euro. Right now the NMM/ARW solutions favor
the GFS solution with thunderstorms again breaking out over portions
of northwest/west central/central Iowa by 00z Thursday with some
carryover into the evening expected.  Confidence remains somewhat
limited on the most correct timing of the retreating boundary and
approaching wave at this time.  Our area continues outlooked for a
marginal risk of severe storms Wednesday into Wednesday evening.
Precipitable water analysis shows a large area of 1.75 to 2" over
much of southern and central Iowa with warm cloud depths of 3500 to
4000m.  Similar to tonight over northwest Iowa, the potential of
slow moving storms, high available moisture and efficient rainfall
potential will result in the need to closely monitor the position
and progress of the mesoscale wave and synoptic boundary in the next
48 hours. Like today, any development of stronger storms is more
likely in the late afternoon/early evening with residual
thunderstorms and locally heavy rainfall thereafter. With the warm
air still in place, lows into Thursday morning are likely to remain
in the upper 60s to lower 70s over the area. Independence Day should
see the better chances for more organized showers and thunderstorms
moving into northeast Iowa during the morning with lessening chances
for showers and thunderstorms in the late afternoon and evening
hours as the area of subtle forcing and boundary lift back north
with time. Highs Thursday should recover nicely in the afternoon as
the main area of showers and thunderstorms lifts northeast. Some
potential for southern Iowa to again top out in the upper 80s, but
will revisit that again in the subsequent packages. By Friday the
front appears to be drifting back south across the region. This will
likely increase thunder chances into the afternoon and evening hours
and complicate high temperatures for the day. The GFS is currently
warmer than the Euro by about 5 degrees, but with the potential for
additional afternoon storms...some adjustment downward to highs
Friday may occur over the south.

/Friday Night through Monday/...Confidence: Low to Medium

Rain chances over the weekend are still somewhat uncertain as the
Euro/GFS begin to part consensus ways Saturday and Sunday.  As the
GFS drives Canadian high pressure south Saturday, rain chances all
but disappear by afternoon with a dry and more pleasant Sunday
anticipated.  The Euro, however suggests another weak wave will
track over the ridge and bring additional chances for storms
Saturday into Sunday.  The only consistency feature between models
is the cooling trend Sunday with warming again into Monday. Highs
over the weekend are likely to remain seasonal with lower to mid 80s
Saturday, cooler to the upper 70s to lower 80s Sunday with some
recovery Monday back into the lower to mid 80s.

&&

.AVIATION.../For the 12Z TAFS through 12Z Wednesday morning/
Issued at 632 AM CDT Tue Jul 2 2019

Mainly VFR conditions expected through the forecast period. Patchy
MVFR/IFR cigs this morning from convective debris which should lift
by 14Z.  Storms will redevelop along a boundary sagging into the
state bringing chances for TSRA from KALO to KDSM and southward.
Confidence is low as to where the boundary will be and where storms
will fire so kept the VCTS wording in the TAF's.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...FAB
LONG TERM...REV
AVIATION...FAB
Hazardous weather outlook, Jul 2, 4:07 AM CST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
507 AM CDT Tue Jul 2 2019

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-031015-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
507 AM CDT Tue Jul 2 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

There is a marginal threat for severe thunderstorms over Central
Iowa this afternoon and this evening. Thunderstorm winds and
lightning are the main threats. Locally heavy rainfall will also
be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances persist intermittently throughout the week.
There will be some potential for severe weather again Wednesday
with locally heavy rainfall at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible at times through the week.

REV

The radar

The Des Moines radar (KDMX), 95 km away, was scanning. The volume nearest the first event began at 12:46 UTC.

Open the radar archive at this moment

Event by event

10 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Webster

When
July 2, 6:46 AM CST to July 3, 6:46 AM CST
Where
Webster County, 1.23 mi NW of Ft Dodge
Reported by
COOP Observer
Coordinates
42.510, -94.200

Coop observer reported heavy rainfall of 2.47 inches over the last 24 hours.

Heavy Rain, Story

When
July 2, 7:00 AM CST to July 3, 7:00 AM CST
Where
Story County, 2.76 mi N of Ames
Reported by
Mesonet
Coordinates
42.070, -93.620

Mesonet station recorded heavy rainfall of 2.19 inches over the last 24 hours.

Heavy Rain, Webster

When
July 2, 7:00 AM CST to July 3, 7:00 AM CST
Where
Webster County, 1.23 mi NW of Ft Dodge
Reported by
Mesonet
Coordinates
42.510, -94.200

Mesonet station recorded heavy rainfall of 2.35 inches over the last 24 hours.

Heavy Rain, Webster

When
July 2, 4:00 PM CST to 7:35 PM CST
Where
Webster County, 0.86 mi SE of Ft Dodge
Reported by
Social Media
Coordinates
42.490, -94.170

Public reported heavy rainfall of 4.5 inches via rain gage picture. Beginning time estimated from radar.

Heavy Rain, Webster

When
July 2, 4:00 PM CST to 7:52 PM CST
Where
Webster County, 0.69 mi N of Ft Dodge
Reported by
Public
Coordinates
42.510, -94.180

Public reported heavy rainfall of 2.45 inches via home weather station. Beginning time estimated from radar.

Heavy Rain, Webster

When
July 2, 4:00 PM CST to 7:55 PM CST
Where
Webster County, 0.69 mi S of Lehigh
Reported by
Social Media
Coordinates
42.360, -94.050

Public reported heavy rainfall of 2.60 inches. Beginning time estimated from radar.

Heavy Rain, Webster

When
July 2, 4:00 PM CST to 8:00 PM CST
Where
Webster County, 1.23 mi NW of Ft Dodge
Reported by
Mesonet
Coordinates
42.510, -94.200

Mesonet rain gage along the Des Moines River recorded heavy rainfall of 2.23 inches. Beginning time estimated from radar.

Heavy Rain, Webster

When
July 2, 4:00 PM CST to 8:01 PM CST
Where
Webster County, 0.69 mi S of Ft Dodge
Reported by
Social Media
Coordinates
42.490, -94.180

Public reported heavy rainfall of about 3 inches from picture of their rain gage. Beginning time estimated from radar.

Heavy Rain, Webster

When
July 2, 4:00 PM CST to 8:01 PM CST
Where
Webster County, 0.69 mi N of Ft Dodge
Reported by
Broadcast Media
Coordinates
42.510, -94.180

WHO TV relayed a viewer report of heavy rainfall of about 3 inches. Report came in via social media. Beginning time estimated from radar.

Heavy Rain, Webster

When
July 2, 4:00 PM CST to 8:45 PM CST
Where
Webster County, 0.86 mi NE of Ft Dodge
Reported by
Social Media
Coordinates
42.510, -94.170

Public reported heavy rainfall of 3.8 inches via picture of rain gage. Beginning time estimated from radar.

Flash Flood, Webster

When
July 2, 7:40 PM CST to 10:30 PM CST
Where
Webster County, 0.28 mi NNW of Ft Dodge to 0.44 mi SSW of Ft Dodge
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
42.504, -94.182

Emergency manager reported water had entered a few homes near 4th Ave S and 15th St via the windows in the basements The water was about waist deep in the basements from the heavy rainfall. Multiple reports of stalled vehicles in ponded water were reported in areas of Fort Dodge.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840056, 840057, 840058, 840048, 840050, 840051, 840052, 840053, 840054, 840055, 840049.